A 45-year-old female with a history of hypertension, elevated cholesterol, and seropositive rheumatoid arthritis presented with intermittent chest pain. She described the symptoms as a sharp stabbing chest pain, lasting seconds to 1-2 minutes, occurring at both rest and with exertion, that were spontaneously relieved. She reported some intermittent associated mild shortness of breath but no diaphoresis, nausea, vomiting, or radiation. The symptoms began approximately one week prior to presentation, and had increased in frequency to approximately 3-4 times a day. She did not report any obvious relieving or exacerbating factors.
She called her primary care physician who referred her to the Emergency Department. She reported that her last episode of chest pain was approximately two hours prior to coming to the ED. In the ED, the initial ECG was normal.
BP 130/80 mmHg, Heart rate 75 bpm, Respiratory rate 12
Cardiac exam: Nondisplaced PMI, RRR, No murmurs
Abdomen: Normal BS, benign.
Extremities: No edema, intact pulses
Initial Laboratory Data BUN/Cr 13/0.8 CBC normal TnI 10.8 ng/ml CK-MB 2.2 ng/ml
Acute echocardiogram: Normal left and right ventricular systolic function, normal WM, no significant valvular abnormalities
Because the patient was symptom free and hemodynamically stable, she was admitted to the CCU.
Repeat cardiac markers three hours later: TnI 10.2 ng/ml CK-MB 2.1 ng/ml
Markers the next morning: TnI 10.7 ng/ml CK-MB 1.7 ng/ml
The most likely cause of the patient’s elevated TnI is:
The correct answer is: D. Increased TnI related to elevations from cross-reactivity and interfering antibody from rheumatoid factor.
The correct answer is (D); a false positive TnI related to cross reactivity with rheumatoid factor was considered the most likely possibility.
Acute MI would be unusual given the relatively normal CK-MB on serial sample, with this degree of troponin elevation. Recent or subacute MI would also be unusual for similar reasons, given the increased troponin and relatively normal CK-MB. The normal ECG, normal wall motion, and ejection fraction on echocardiogram make both of these possibilities unlikely given the degree of TnI elevation.
Myocarditis is a possibility; however, again given the degree of elevation in TnI, one would expect the CK-MB to be elevated as well. Still, this would be another diagnostic consideration.
"False positive" troponin values can be classified in 2 ways: those related to analytical issues (less common), and those that are secondary to myocardial necrosis resulting from non-ACS etiologies (more common).
Analytical false positives typically occur from 2 sources: fibrin stranding that interferes with the assay, and interfering antibodies. Fibrin stranding can typically be resolved by renalyzing the specimen after centrifuging the sample.
A more important laboratory issue that results in false positive Tn values are related to human antianimal antibodies that are produced in response to direct exposure of that species immunoglobulin.(1) The most important of these are human anti-mouse anti-bodies (HAMA), because most of the antibodies used in commercial immunoassays are monoclonal, and are raised against murine cell lines. The other type of interfering antibody, heterophile antibodies, are antibodies that have multispecificities and weak avidity towards antigens. Both can bind to the analyte of the assay, resulting in a false positive troponin result.
False positive results have also been reported with rheumtologic diseases, such as in the current patient, in which rheumatoid factor binds to the troponin assay, resulting in a false positive elevation.(2)
A clue to a non-ACS etiology for troponin elevations is the lack of significant variation in troponin concentration, such that the value is relatively constant on serial sampling over prolonged periods (i.e., >24 hours). In contrast, acute cardiac injury typically results in an acute rise in fall in troponin (and other cardiac markers) concentration. One caveat is the pt who may have had a large MI a number of days prior to presentation; in this case Tn values may be relatively low, with normal CK-MB values.
In addition, the lack of other confirmatory findings (ECG, imaging, coronary angiography), in the setting of elevated Tn values -- particularly when out of proportion to CK and CK-MB results -- should raise the possibility of an interfering substance. When this is suspected, the laboratory should be notified. Most labs have the capability of adding in blocking agents or using heterophilic antibody-blocking tubes. Conversion of a positive to a negative or markedly decreasing the Tn concentration would confirm that it is in fact a true false positive. An alternative (but not always logistically easy one) is to measure the sample using a different Tn assay.
These antibodies have been recognized for years, and are not limited to troponin assays, but all types of monoclonal assays, such as that for thyroid hormone.(1) Given the frequency of heterophile antibodies, manufactures troponin assays have continued to make stepwise improvements to reduce potential infererence problems. However, there are few tests in which even minor elevations are considered pathologic, and subsequently have important implications for diagnosis and treatment. Given the central role that troponins now have for assessment and diagnosis of patients MI, recognition of the potential for false positive results should be always considered.
1. Kricka LJ. Human anti-animal antibody interferences in immunological assays. Clin Chem. 1999;45:942–56.
2. Krahn J, Parry DM, Leroux M, Dalton J. High percentage of false positive cardiac troponin I results in patients with rheumatoid factor. Clin Biochem. 1999;32:477-80.